The equivalence problem and canonical forms for quadratic Lagrangians

Peter J. Olver

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


The general equivalence and canonical form problems for quadratic variational problems under arbitrary linear changes of variable are formulated, and the role of classical invariant theory in their general solution is made clear. A complete solution to both problems for planar, first order quadratic variational problems is provided, including a complete list of canonical forms for the Lagrangians and corresponding Euler-Lagrange equations. Algorithmic procedures for determining the equivalence class and the explicit canonical form of a given Lagrangian are provided. Applications to planar anisotropic elasticity are indicated.

Original languageEnglish (US)
Pages (from-to)226-257
Number of pages32
JournalAdvances in Applied Mathematics
Issue number2
StatePublished - Jun 1988

Bibliographical note

Funding Information:
*Research supported in part by NSF grant DMS 86-02004.


Dive into the research topics of 'The equivalence problem and canonical forms for quadratic Lagrangians'. Together they form a unique fingerprint.

Cite this